Onondaga County health officials in Syracuse, N.Y. are cautioning residents about the sale of fentanyl-laced synthetic marijuana, also known as spike, in the area. The health department advises that spike is frequently sold illegally at convenience stores and gas stations, and some products are even marketed as naturally grown marijuana.
Symptoms of a spike overdose include loss of consciousness, slow breathing, extreme drowsiness, blue or gray lips, and pinpoint pupils. For individuals who choose to use synthetic marijuana, the health department recommends using fentanyl test strips to make an informed decision about their substance use. They suggest options such as using a different batch, using less of the current batch, using in the presence of others, and making sure naloxone is on hand.
Individuals in need of test strips or naloxone can obtain them free of charge by calling or texting the county health department’s confidential request line at 315-418-5365. These measures are part of an effort to combat the surge of deadly overdoses in the area.
Fernando Alba, a staff writer, covers breaking news, crime, and public safety for Syracuse.com. You can reach him with tips, story ideas, questions, or comments at firstname.lastname@example.org.